Dr Verhamme and colleagues from the Netherlands quantified any association between spironolactone and upper gastrointestinal (GI) bleeding and ulcers.
The investigative team conducted a population based case-control study, and accessed a primary care information database in the Netherlands.
The team evaluated all people on the database who were aged 18 or more between 1996 and 2003.
Patients with a history of alcoholism or gastrointestinal cancer were excluded.
The investigators matched 10 controls to each case of gastroduodenal ulcer or upper gastrointestinal bleeding by age, sex, and index date.
|Spironolactone use had a 3-fold increased risk of a GI event|
|British Medical Journal|
The team's main outcome measures included the occurrence of an upper gastrointestinal events.
The main outcome measure was adjusted for potential confounders with conditional logistic regression analysis.
The source population consisted of 306,645 patients.
Of these, the team identified 523 cases with gastric or duodenal ulcer or upper gastrointestinal bleeding, and these were matched to 5230 controls.
The investigators found that current use of spironolactone was associated with a 3-fold increased risk of a gastrointestinal event.
Dr Verhamme's team concludes, “The risk of gastroduodenal ulcers or upper gastrointestinal bleeding is significantly increased in patients using spironolactone.”